Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 5, 2016, 11:32 AM CDT for Faribault County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2016, 11:32 AM CDT (16:32 UTC)
- Expired
- Sep 5, 2016, 12:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Twin Cities, MN
County Faribault County, MN
The radar
The Minneapolis radar (KMPX), 139 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 396 m²/s²
- 0-3 km storm-relative helicity
- 365 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
371
WWUS83 KMPX 051632
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 AM CDT MON SEP 5 2016
MNZ092-093-051730-
FREEBORN-FARIBAULT-
1132 AM CDT MON SEP 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FREEBORN
AND FARIBAULT COUNTIES THROUGH 1230 PM CDT...
AT 1131 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BRUSH CREEK TO ARMSTRONG. MOVEMENT
WAS NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BLUE EARTH...WELLS...ELMORE...ALDEN...BRICELYN...HARTLAND...
FREEBORN...MANSFIELD...EASTON...FROST...KIESTER AND BRUSH CREEK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 23 AND 24.
INTERSTATE 90 BETWEEN MILE MARKERS 120 AND 151.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 12.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4354 9425 4382 9392 4384 9326 4350 9370
4350 9425
TIME...MOT...LOC 1631Z 246DEG 30KT 4369 9386 4337 9448
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 5, 7:34 AM CDT, 3 hours 58 minutes earlier.
Area forecast discussion, Sep 5, 7:34 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 734 AM CDT MON SEP 5 2016 .SHORT TERM...(Today and tonight) Issued at 510 AM CDT Mon Sep 5 2016 A large complex of thunderstorms extending from the Arrowhead...to western WI...to northern IA continues tracking to the east this morning. The storms are along or just ahead of the 1000-500mb thickness ridge - riding strong moisture transport in the 925-850mb layer. In fact, there have been a few strong wind gusts reported this morning despite the complete lack of SBCAPE and MLCAPE, there is, however, 1000-2000 J/Kg of elevated instability across the area. The wind was likely aided by the 50-55kt low level jet feeding into the storm complex. We were fortunate these storms weren't rooted in the boundary layer, because it would have likely led to widespread wind damage. This complex will continue east out of the area and weaken after sunset. Low stratus clouds will remain in the wake of the rain this morning. These clouds will be slow to clear and will likely end up impacting our temperatures today. We dropped the high temperature a few degrees already, but might have to lower temps even more. If the stratus doesn't clear, we certainly won't see temperatures in the 80s this afternoon-more like low to mid 70s. In terms of precipitation today, after the rain moves out this morning, we expect a lull for several hours (even longer in southern MN). The clouds should inhibit destabilization and that should suppress convection south and east of the surface low and boundary. Now, eventually we expect further development across central MN and northern WI near the boundary. That could happen this afternoon, but widespread convection might hold off until tonight when the low level jet increases once again. .LONG TERM...(Tuesday through Sunday) Issued at 510 AM CDT Mon Sep 5 2016 Sunday nights weather gave some insight as to what the next several days will be like. The two main take aways is that there will be several rounds of thunderstorms with a quick 1 to 2 inches possible with each round. However, a true training thunderstorm event appears unlikely, so that would limit the potential for high end flooding. At this point one could say that most locations are at equal risk for some flooding, but no one location appears to be at risk for a significant high end event. One thing that stood out from Sunday night was the fast storm motion. In previous discussion the MesoBeta Elements from the Bufkit soundings were discussed, but it appears that forward propagating storms are more likely given the strong mean wind from the southwest. Therefore a slow, percolation of storms meandering to the south/southeast appears unlikely. With that said, the next way to get training thunderstorms is for a focused area of ascent, such as a strong frontal boundary. This was the case across the Dakotas, where upwards of 6 inches of rain fell at a few locations. However the low level convergence and frontogenesis should not be in place across MN/WI over the next few days, so this also diminishes the threat for training thunderstorms and high end flooding. In the end, there appears to be multiple rounds of thunderstorms through Wednesday night, so heavy rain remains a real possibility given the extremely moist airmass together with convection. The main takeaway is that it does not appear like there is potential for a significant, high end event. Looking ahead, Thursday will dry out, but a potent upper level wave will move through the region and bring showers and thunderstorms late Friday into Saturday night. Cooler, drier, and more fall-like weather will follow for the upcoming weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 712 AM CDT Mon Sep 5 2016 IFR/MVFR ceilings will be slow to clear today, but gradual improvement is expected by the afternoon. Mostly dry weather is expected today (showers are lingering in WI), but the chance for showers and storms return this evening and tonight across the area. KMSP... The wind direction has been somewhat variable behind the rain this morning, but eventually south winds will become established by the late morning. So far, the airport has remained out of the MVFR/IFR ceilings, and that's a good sign. As the day moves on, the ceilings will lift, so if the stratus arrives later on this morning, it will not be as low as it has been for the past several hours at sites around the area. Thunder looks likely once again tonight. /OUTLOOK FOR KMSP/ Tue...VFR/MVFR with TSRA/SHRA. Wind VRB 5 kts. Wed...VFR/MVFR with TSRA/SHRA. Wind E 5-10 kts...becoming S. Thu...VFR. Winds W 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...CLF LONG TERM...JRB AVIATION...CLF
Hazardous weather outlook, Sep 5, 10:49 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1049 AM CDT MON SEP 5 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061000- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1049 AM CDT MON SEP 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THE EVENING OVER WESTERN MINNESOTA AND SPREAD EAST OVER THE REST OF THE COVERAGE AREA OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL AND SOUTHWEST MINNESOTA. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. IN ADDITION...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH MAY CREATE FLOODING PROBLEMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS OF SOUTHERN AND SOUTHEASTERN MINNESOTA INTO WESTERN WISCONSIN ON TUESDAY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. IN ADDITION...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH MAY CREATE FLOODING PROBLEMS.. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TUESDAY EVENING. IN ADDITION...RAINFALL REPORTS WOULD BE MOST APPRECIATED.
In the hours before
Local storm report, Sep 5, 9:05 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 AM CDT MON SEP 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 AM TSTM WND DMG 7 SE PLEASANT LAKE 45.42N 94.20W
09/05/2016 STEARNS MN PUBLIC
SOYBEAN PLANTS FLATTENED.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Sep 5, 11:32 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 AM CDT MON SEP 5 2016
MNZ092-093-051730-
FREEBORN-FARIBAULT-
1132 AM CDT MON SEP 5 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FREEBORN
AND FARIBAULT COUNTIES THROUGH 1230 PM CDT...
AT 1131 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BRUSH CREEK TO ARMSTRONG. MOVEMENT
WAS NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BLUE EARTH...WELLS...ELMORE...ALDEN...BRICELYN...HARTLAND...
FREEBORN...MANSFIELD...EASTON...FROST...KIESTER AND BRUSH CREEK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 35 BETWEEN MILE MARKERS 23 AND 24.
INTERSTATE 90 BETWEEN MILE MARKERS 120 AND 151.
U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 12.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4354 9425 4382 9392 4384 9326 4350 9370
4350 9425
TIME...MOT...LOC 1631Z 246DEG 30KT 4369 9386 4337 9448
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:22 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 53 min |
| Sep 5, 2:25 AM CDT | Severe Thunderstorm Warning | MPX | Brown | 50 min |
| Sep 5, 2:34 AM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 56 min |
| Sep 5, 2:41 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth | 49 min |
| Sep 5, 3:09 AM CDT | Special Weather Statement | MPX | Carver, Le Sueur, Scott | 51 min |
| Sep 5, 12:56 PM CDT | Special Weather Statement | MPX | Freeborn | 64 min |
| Sep 5, 3:06 PM CDT | Flood Watch | MPX | Anoka, Blue Earth, Brown, Carver, Chisago, Dakota and 19 more | 43 hr |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.